TOPICAL CORTICOSTEROIDS FOR ECZEMA

Before reading this blog post please know it is just my thoughts on an article I read after we had healed our son's Eczema. A lot of articles I have read about eczema and steroid addiction and withdrawal talk  about the fact that parents have a steroid phobia and the fact they are safe. This is also the attitude of Doctors and Allergists. At out appointments I was talked to this exact same way. I was always told topical steroids were safe and I was also told I wasn’t using enough and that I should use more.

I was very surprised with what I read and how simple it would have been to make all the diet and skin care regimen changes back when he was a few months old. (we were not spoken to about these things by any doctor or allergist.)

Our son Lakyn is now free from eczema, we found all his triggers and he can now tolerate them all. It has been a tough ride but what an amazing outcome. 

So here is some of the article I found on the National Eczema Association called Education Announcement: Use of topical corticosteroids for eczema.

I was a little baffled after reading its appropriate use of topical corticosteroid. I was once again angry at Doctors and Allergists and the fact that they had not followed these simple guidelines, actually far from it.

Here is there statements:

APPROPRIATE USE OF TOPICAL CORTICOSTEROID

Topical corticosteroids are recommended when patients have failed to respond to a consistent eczema skin care regimen, including the regular use of moisturisers (emollients), appropriate anti-bacterial measures, and trying to eliminate any possible allergens that may be contributing to the underlying problem.”

- I took my son to the Doctor when he was about 3-4 months old with eczema on his cheeks and in the creases of his arms and legs. I was not asked about the skin care regimen I was using and i was not asked or spoken to about possible allergens. I was perscribed first and foremost topical steroids, without any other thought from the Doctor. I asked if they were safe for him as he was so young and I was told yes of course. -

The next part of the article,

GOALS FOR TREATING ATOPIC DERMATITIS:

  1. Prevent flares: Practice a consistent skin care regimen. Use gentle, non-irritating products, use moisturizers regularly, reduce bacterial colonization and infection (for example, with the use of dilute bleach baths), and identify and eliminate any possible allergens, irritants or triggers.
  2. Induce remission: Use TCS once or twice daily for up to 14 days. Once or twice daily application is recommended for most preparations. More frequent administration does not provide better results. Low-potency steroids should be used on the face and with caution around the eyes.
  3. Maintain control:
    a. Eliminate all possible underlying allergens, irritants, and triggers.
    b. Use appropriate moisturizers frequently and liberally.
    c. Apply TCS twice weekly to problem areas.
    d. Stay in close contact with your provider and consider adding other therapies such as calcineurin inhibitors or phototherapy if eczema is not responsive to medication or control is hard to maintain. Also, consider patch testing by a specialist who can test an extended allergen series, including corticosteroids and all potentially allergenic components of corticosteroids, as well as other skin care and environmental allergens.
  4. Rescue flares using TCS: the sooner applied, the more quickly controlled–then   back to maintenance therapy. Your doctor may prescribe a stronger steroid to be  used immediately for flares for a few days and then ask you to go to a weaker steroid once the flare has improved.

My Thoughts!!!

Low-potency steroids should be used on the face and with caution around the eyes.”

- I consistently asked about this, and told Doctors I was worried and informed them I had been applying them since he was young baby.  We were told not to worry and to use the steroids around Lakyn’s eyes on several occasions. I was concerned as it is written very clearly on the packaging not to use around eyes. -

“Eliminate all possible underlying allergens, irritants, and triggers.”

- When I took Lakyn to the Doctor’s when he was a few months old I was never spoken to about possible irritants or triggers. First option was steroids. -

“consider patch testing by a specialist who can test an extended allergen series, including corticosteroids and all potentially allergenic components of corticosteroids” 

- This one is surprising, can they actually test for this? -

- We used topical steroids on our son for nearly 2 years. Over that time whenever we stopped his eczema would return within a few days and the process would start again. We consistently felt it was not right to be using steroids so much and for such a long time. We asked on several occasions if we had anything to worry about and was told no. His eczema got worse and worse and worse.-

Another part of the article:

“Do not use daily TCS continuously for more than two to four weeks—then the frequency should be tapered to twice weekly use. Your provider should strive to help create a safe and effective long-term treatment plan that does not include daily use of TCS, especially on more sensitive areas. Close follow up and careful monitoring with good communication will help ensure this.”

- Two to Four weeks is such a short time, we were using steroids for nearly 2 years only breaking for two days at a time before the eczema would return worse than the time before. We could not stop. I was told not to worry and to use more to get it under control. -

This next part of the article is about symptoms to look for when steroid overuse has occurred.

WHAT TO LOOK FOR? Burning, stinging, and bright red skin are the typical features of topical steroid overuse and withdrawal. The signs and symptoms occur within days to weeks after TCS discontinuation. In general, TCS withdrawal can be divided into two distinct subtypes: erythematoedematous and papulopustular. Clinical features differ between the 2 types, but there is some overlap of some signs and symptoms.

The majority of erythematoedematous type was found in patients with an underlying eczema-like skin condition like atopic or seborrheic dermatitis. Patients with this type of withdrawal experience swelling, redness, burning, and skin sensitivity usually within 1-2 weeks of stopping the steroid.

- I took Lakyn to the children’s hospital the same day this photo was taken. I informed the Doctor off all his symptoms and asked if I could be referred to a specialist as he was getting worse and worse and had developed asthma. The Doctor informed me that no she wouldn’t refer me to a specialist and that he just had eczema, use more steroids and yes use them around his eyes.

When leaving the hospital I broke down, I cried the whole way home. How could they not see that steroids were not working for him. How could they dismiss everything I told them.

My family told me to listen to the doctor and that the Doctors know what they are doing.

I couldn’t. So I didn’t. This day was the day I decided to stop steroids. I was never going to use them on Lakyn ever again. -

Next part of the article,

WHAT TO DO? Consult your healthcare provider. Your doctor will most likely rule out other conditions such as allergic contact dermatitis, a skin infection or, most importantly, a true eczema flare. Confusing the signs and symptoms of eczema for steroid withdrawal could lead to unnecessary under-treatment of the eczema. Once a diagnosis of steroid addiction or overuse is made, the goal should be to discontinue the inappropriate use of topical steroids and provide supportive care. Consideration might be given to some of the treatment options discussed in the literature: supportive care including ice and cool compresses, psychological support, systemic doxycycline, tetracycline, or erythromycin, antihistamines, and calcineurin inhibitors.

Natural and alternative treatments can sometimes be used in addition to or rather than conventional treatments. However, they also may have associated risks. Discuss any natural or alternative treatments with your doctor so that, together, you can devise the safest, most effective personalized treatment plan.

Please check out the article for yourself here https://nationaleczema.org/warnings-for-topical-steroids-eczema/

Ali xx


Leave a comment

Please note, comments must be approved before they are published